South Dakota, 2018

Blizzard in South Dakota, March 5 to 6, 2018

March 5 to 6, 2018 · NWS ABR · 13 events in 13 counties and zones

An intense surface low pressure area brought scattered showers and thunderstorms along with heavy snow to much of central and north central South Dakota from the 5th to the 6th. There were some instances of thundersnow reported.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An intense surface low pressure area brought scattered showers and thunderstorms along with heavy snow to much of central and north central South Dakota from the 5th to the 6th. There were some instances of thundersnow reported. The scattered showers and thunderstorms moved across the region during the early morning hours of the 5th while widespread heavy snow and very strong northwest winds developed by mid morning on the 5th. Northwest winds gusting to 40 to 60 mph brought near whiteout conditions. In fact, Pierre had a visibility of less than quarter mile from 8 am CST to 11 pm CST on the 5th. The blizzard and heavy snow resulted in closed businesses, schools, government offices, nearly impossible travel with several accidents reported, along with closed highways and Insterstate-90. Many activities and events were also postponed or cancelled.

Some snowfall amounts from across the region include, 3 inches at Kennebec and Murdo; 6 inches at Gann Valley; 7 inches at Timber Lake and Pollock; 8 inches at Miller, Mobridge, and Gettysburg; 9 inches at Pierre and southwest of Harrold; 10 inches northeast of Java; and 12 inches at Herreid.

Due to the track of the surface low pressure area, the eastern part of our region experienced mainly very heavy snow with much less wind. Therefore, refer to the winter storm entry for March 5th and 6th for more information.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 5, 3:28 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 5, 3:28 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
328 AM CST Mon Mar 5 2018

.SHORT TERM...(Today and Tonight)
Issued at 328 AM CST Mon Mar 5 2018

Rain showers continue to stream northward across the area, with
embedded lightning at times. Even seeing some lightning as far north
as northwest Spink county currently, and would not be surprised to
hear a rumble of thunder in Aberdeen in the next hour or two.
Further west, the column has cooled enough for snow and we are
starting to see the deformation band set up to our southwest.
Soundings suggest the rain changes over to snow across the east
around 13Z to 15Z, and this will be key in just how much snow the
east receives. If rain hangs out a few hours longer, snow totals
will be lower. Wheaton has actually already changed over to snow at
34 degrees. Light ice accums are still possible, but the threat now
looks to be mainly confined to the Coteau region. Soundings over
Marshall county in the higher elevations suggest maybe 2 hours of
freezing rain before the switch over to snow. One thing to note is
the models have trended the deformation band even further east into
the CWA, thus leaving the far southwest counties in lighter snow
accums today. Tried to convey this in the grids, but it does appear
that tonight heavier snow finally tries to wrap into that area.
Generally, no changes to headlines, but did make some timing
adjustments across the east, and will likely sector off Stanley,
Jones and Lyman counties to highlight less snow accums there, but
stronger winds.

.LONG TERM...(Tuesday through Sunday)
Issued at 328 AM CST Mon Mar 5 2018

When the period opens, got the back edge of this large, wound up
storm system centered down over nw Iowa and heading south-southeast
away from the region. Should see light (intensity) snowfall
continuing for at least the first half of the day on Tuesday before
diminishing. Minimal snow accumulation potential (generally less
than 2 inches of snow accum potential across the swrn forecast zones
and the prairie coteau/glacial lakes region). North-northwest winds
are also still blowing pretty good Tuesday morning before gradually
diminishing throughout the day. Expect hazardous blowing/drifting
snow is still occurring Tuesday morning. But as the day wears on and
the falling snow draws to an end, and the winds begin to decrease,
the result should be improving visibility as blowing/drifting snow
becomes less of a problem. Doubtless there will still be some
localized, wind-favored, areas where blowing/drifting snow is still
occurring at the end of the day Tuesday. But it won't be anything
like what occurs Monday and Monday night over central South Dakota
and portions of north central South Dakota.

Tuesday night through Sunday, this forecast area is influenced more
than anything by an upper level ridge progged to build across the
western half of the CONUS. That puts this CWA in northwest flow (or
some derivation thereof) for most of the period. 00Z deterministic
GSM solutions generally latching onto a clipper-type system that
slips down out of western Canada by the weekend, bringing what looks
to be the best shot at measurable precipitation in the day 4 through
7 period of the forecast. Temperature trends from deterministic and
ensemble output tonight continue to showcase below normal
temperatures until low level waa tries to warm things up starting
Friday, but probably a better chance at a warm up to at or above
normal readings Saturday/Sunday. Depending on where the 1030hpa-
something surface high ends up being positioned Wednesday night,
there could be some areas across the CWA visiting "below zero"
temperatures for the low temperature. A fresh blanket of deep snow
would certainly support that scenario. Will have to see if there are
any clouds around Wednesday night, and where the surface high is
positioned.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1148 PM CST Sun Mar 4 2018

Conditions will deteriorate through the night and into Monday as
an intense surface low pressure area develops over the region. The
light rain showers and fog will slowly transition over to snow late
tonight at MBG and PIR and then over to snow at ABR and ATY from
late Monday morning through the afternoon. ATY may also have some
thunder nearby early this morning. LIFR/IFR conditions will
encompass the whole area on Monday. The other issue will be the very
strong northwest winds and blowing snow developing at MBG and PIR on
Monday. Northwest winds gusting to 30 to 45 knots are expected with
near whiteout conditions at times.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 6 PM CST /5 PM MST/ Tuesday for SDZ003-
     009-015-016-033>037-045-048-051.

     Winter Storm Warning until 6 PM CST Tuesday for SDZ004>008-010-
     011-017>023.

MN...Winter Storm Warning until 6 PM CST Tuesday for MNZ039-046.

&&

SHORT TERM...TMT
LONG TERM...Dorn
AVIATION...Mohr
Hazardous weather outlook, Mar 5, 4:31 AM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
431 AM CST Mon Mar 5 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061045-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
431 AM CST Mon Mar 5 2018 /331 AM MST Mon Mar 5 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Moderate to heavy snow is expected across the region today, with a
general 6 to 12 inches region-wide by the time the snow ends on
Tuesday. Very strong winds will develop over central South Dakota
with gusts over 50 mph creating blizzard conditions. Travel will
become hazardous to nearly impossible later today. Snow and wind
will persist through the overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will continue into Tuesday, but taper off throughout
the day. Gusty northerly winds will also create blowing snow at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of heavy snow amounts are greatly appreciated, as
well as any reports of low visibility and blizzard conditions.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 blizzard. Local standard time, as filed.

Blizzard, Stanley

When
March 5, 5:00 AM CST to March 6, 10:00 AM CST
Where
Stanley forecast zone
Reported by
COOP Observer
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Blizzard, Jones

When
March 5, 5:00 AM CST to March 6, 9:00 AM CST
Where
Jones forecast zone
Reported by
COOP Observer
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Blizzard, Potter

When
March 5, 7:00 AM CST to March 6, 9:00 AM CST
Where
Potter forecast zone
Reported by
Law Enforcement
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Blizzard, Hyde

When
March 5, 7:00 AM CST to March 6, 11:00 AM CST
Where
Hyde forecast zone
Reported by
Law Enforcement
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Blizzard, Hand

When
March 5, 7:00 AM CST to March 6, 11:00 AM CST
Where
Hand forecast zone
Reported by
Law Enforcement
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Blizzard, Buffalo

When
March 5, 7:00 AM CST to March 6, 11:00 AM CST
Where
Buffalo forecast zone
Reported by
Law Enforcement
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Blizzard, Campbell

When
March 5, 8:00 AM CST to March 6, 8:00 AM CST
Where
Campbell forecast zone
Reported by
Law Enforcement
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Blizzard, Walworth

When
March 5, 8:00 AM CST to March 6, 8:00 AM CST
Where
Walworth forecast zone
Reported by
ASOS
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Blizzard, Hughes

When
March 5, 8:00 AM CST to March 6, 11:00 AM CST
Where
Hughes forecast zone
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Blizzard, Lyman

When
March 5, 8:00 AM CST to March 6, 11:00 AM CST
Where
Lyman forecast zone
Reported by
Law Enforcement
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Blizzard, Corson

When
March 5, 9:00 AM CST to March 6, 7:00 AM CST
Where
Corson forecast zone
Reported by
Trained Spotter
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Blizzard, Dewey

When
March 5, 9:00 AM CST to March 6, 7:00 AM CST
Where
Dewey forecast zone
Reported by
Trained Spotter
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Blizzard, Sully

When
March 5, 9:00 AM CST to March 6, 10:00 AM CST
Where
Sully forecast zone
Reported by
Law Enforcement
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745669, 745670, 745667, 745675, 745676, 745679, 745665, 745666, 745672, 745673, 745663, 745664, 745671.